NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 23, 11:13 AM CST, 2 hours 47 minutes earlier.
Area forecast discussion, Feb 23, 11:13 AM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1113 AM CST Thu Feb 23 2017
.SHORT TERM...(Today and Tonight)
Issued at 426 AM CST Thu Feb 23 2017
Incoming winter storm remains the focus of the short term forecast
this morning. Message to get across for this forecast cycle has
been the southward shift in all solutions, which now appears to take
heaviest snowfall potential across northwest Iowa. However, strong
winds are still expected, thus even with lesser snows to the north
conditions will become quite hazardous by this evening. NAM and
derivatives, along with several CAM runs remain more northern
outliers even while trending south with successive solutions, with
the GFS, ECMWF and majority of ensembles closing on what has been a
very consistent ECMWF solution through the last several days and now
represents a more favored solution.
On the large scale today, anticyclonic jet streak across central
Minnesota with main southern stream wave moving toward the four
corners region. Cooler air has surged southward in wake of the MN
jet streak, and actually pushed a bit of a dry layer into the
region. Some mid level frontogenetic forcing around the flow
inflection has spread a bit of very light snowfall toward south
central SD, but having some issues encroaching very far north with
this dry layer. This should gradually change through the day, as by
late afternoon, main upper wave will have pushed into the central
high plains, with strong low pressure developing in Kansas. Increase
in warm advection and frontogenesis will spread across far southern
South Dakota through the morning, and increase in intensity through
the afternoon. Band of precipitation will be somewhat shoddy early
on in the day as it builds into south central SD, but should see a
fairly steady increase in coverage by afternoon. Through the day,
there is not a great indication for frontal band to encounter
instability, so expect a fairly broad band of light to moderate
snowfall by late afternoon. Three to five inches of snowfall will be
possible out toward south central SD by late afternoon, with amounts
diminishing north and east, stretched out along I-90 where readings
will remain cool enough to get all snow, yet somewhat away from the
drier air which is stronger north. Saturation will be a difficult
process through late afternoon for the far northern tier, especially
toward Brookings and Marshall.
Temperatures today are not likely to change a great deal from
morning readings due to both persistent northerly flow and the
evaporative cooling which will occur as precip spreads in aloft.
Temperatures will be mild enough such that rain will occur for a
time across far southeast SD/northeast NE into northwest IA, but a
trend toward falling temps later in the afternoon are likely all
areas.
The greatest dynamical forcing is likely to spread into the area
tonight with strong PV advection sliding along the mid-level front
toward northeast NE and northwest IA toward 06z. Cross sections
indicate favorable collocation of frontogenesis and negative EPV
generally across northwest IA during this time, especially 03z-09z.
Lift becomes favorably maximized near the dendritic growth zone as
well, so likelihood for very efficient snow production in place.
There is even some upright instability which will glance northwest
IA during the evening hours, and could further work to enhance snow
rates once can get cooling to occur in the 00z-04z window southeast
of a KSUX to KSPW line. A quick 4 to 7 inches of snow during the
overnight is likely, all while cyclogenesis to the southeast will
continue to increase winds. 30 to 40 knots of winds easily within
the mixed layer generally near and east of I-29 especially the
latter half of the night.
Still will have to watch potential for convection developing later
in the day north of the synoptic warm front in northern Missouri and
southeast Iowa. This could easily impact the frontogenetic forcing
by altering the incipient wind fields, which has in the past
weakened frontogenesis and even aided a southward collapse to the
boundary. Therefore, overall snowfall amounts through tonight remain
somewhat in flux as likely to have some mesoscale processes to
organize more significant banding. However, indications at this time
are that northwest IA and adjacent areas will be most likely to see
the greater snow enhancement.
In terms of highlights, the most significant combination of snow and
wind will occur over northwest Iowa and far southeast SD, and have
hoisted a blizzard warning generally along I-29 and eastward
starting this evening. Some areas of northwest Iowa around KSLB will
likely not see blizzard conditions until after midnight, but opted
for simplicity at this point. Where lesser winds will occur closer
to I-90 and southward along with potential for 5-10 inches of
snowfall across the remainder of southeast SD, have gone with a
winter storm warning. Much reduced snowfall expected toward highway
14, and have gone with a winter weather advisory from KBKX to KHON
to fit the lesser overall wind. For those northern areas of
southwest MN around KMML, have coordinated/retained a blizzard watch
at this point with stronger wind potential but again lesser snowfall.
.LONG TERM...(Friday through Wednesday)
Issued at 426 AM CST Thu Feb 23 2017
Impending winter storm remains the primary concern and focus through
this forecast period. Trough will be slowly pulling away from the
region through the day Friday, though tight low level gradient
between the departing low in Iowa and surface ridge axis building
into the western Dakotas will continue to create very strong winds
across the area through the day. With the southward trend in the
expected placement of the heavier snow band as discussed above,
anticipate much of the continuing snow accumulation to be near to
southeast of a line from Lake Andes-Sioux Falls-Tracy MN by Friday
morning, gradually ending west to east through the evening as the
forcing associated with the upper trough moves away from the region.
Winds remain strong east of Highway 75, and especially east of
Highway 59 in southwest MN/northwest IA into the evening Friday.
Although falling snow will be on the downward trend there by this
time, with the greatest accumulations now expected in that area,
these strong winds should result in continued potential for near
zero visibility at times, and will maintain the Blizzard Warning in
our far east through 06Z Friday. Elsewhere, the ending snowfall and
gradual decrease in winds should lead to improving conditions by
early evening.
Main story for the remainder of the forecast period will be on the
return to more seasonable temperatures. Given the focus on the more
impactful weather in the shorter term, did not make any adjustments
to blended model consensus for the weekend or beyond. However, may
need to take a look at temperatures early-mid part of next week, as
they will surely be impacted by the snowfall expected over the next
couple of days. As far as precipitation chances in the longer range,
models continue to show spotty chances as various weak waves move
across the northern Plains. However, no signs of any significant
system affecting the region through next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1110 AM CST Thu Feb 23 2017
Low end MVFR to IFR ceilings will be fairly widespread through the
period. However VFR conditions will increase from northwest to
southeast on Friday morning. The worst conditions will likely be
from about Yankton to Jackson MN and points south where LIFR
conditions will be most likely.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Winter Storm Warning from 3 PM this afternoon to 6 PM CST Friday
for SDZ060-061-065-066-068-069.
Blizzard Warning from 6 PM this evening to 6 PM CST Friday for
SDZ056-062-067-070-071.
Winter Storm Warning until noon CST Friday for SDZ050-063-064.
Winter Weather Advisory from 3 PM this afternoon to noon CST
Friday for SDZ052>055-057>059.
MN...Blizzard Warning from 6 PM this evening to 6 PM CST Friday for
MNZ080-097-098.
Blizzard Warning from 6 PM this evening to midnight CST Friday
night for MNZ081-089-090.
Winter Weather Advisory from 9 PM this evening to 6 PM CST
Friday for MNZ072.
IA...Blizzard Warning from 6 PM this evening to 6 PM CST Friday for
IAZ001-012-020-031.
Blizzard Warning from 6 PM this evening to midnight CST Friday
night for IAZ002-003-013-014-021-022-032.
NE...Blizzard Warning from 6 PM this evening to 6 PM CST Friday for
NEZ013-014.
&&
SHORT TERM...Chapman
LONG TERM...JH
AVIATION...08Hazardous weather outlook, Feb 23, 4:38 AM CST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
438 AM CST Thu Feb 23 2017
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-067-070-071-241045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-
Lincoln SD-Clay SD-Union-
438 AM CST Thu Feb 23 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Snow will spread into the area through the late morning and
afternoon, possibly beginning as a mix of rain and snow. Snow will
become heavy at times tonight, with significant accumulations
likely, especially southeast of Highway 60 in northwest Iowa,
where isolated thunder may enhance snowfall rates this evening.
In addition, increasing northerly winds are likely, creating
periods of near zero visibility due to falling and blowing snow.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow will gradually diminish across the area by Friday afternoon.
At this time, the highest total accumulations are expected near
and southeast of Highway 60 in northwest Iowa and southwest
Minnesota, where localized amounts in excess of a foot are
possible by late Friday afternoon. The strong winds will continue
to produce reduced visibility in areas of blowing and drifting
snow into Friday evening, especially in the areas of heaviest
snowfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, reports of
snowfall and visibility would be greatly appreciated.
SDZ050-055-057>061-063>066-068-069-241045-
Gregory-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix-
Douglas-Hutchinson-Turner-Bon Homme-Yankton-
438 AM CST Thu Feb 23 2017
This Hazardous Weather Outlook is for portions of east central
South Dakota, south central South Dakota, and southeast South
Dakota.
.DAY ONE...Today and Tonight
Snow will spread into the area through this morning, possibly
beginning as a mix of rain and snow in some areas. Snow will
become heavy at times this afternoon and evening, with
significant accumulations likely.
In addition, increasing northerly winds are likely, creating
periods of low visibility in falling and blowing snow.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow will gradually diminish across the area Friday morning. At
this time, storm total accumulations averaging 5 to 10 inches are
anticipated, with the highest total accumulations south of Highway
18. The strong winds will continue to produce reduced visibility
in areas of blowing and drifting snow through midday Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, reports of
snowfall and visibility would be greatly appreciated.
SDZ038>040-052>054-241045-
Beadle-Kingsbury-Brookings-Jerauld-Sanborn-Miner-
438 AM CST Thu Feb 23 2017
This Hazardous Weather Outlook is for portions of central South
Dakota and east central South Dakota.
.DAY ONE...Today and Tonight
Snow will spread into the area this afternoon, then continue
through tonight. Increasing northerly winds will also create areas
of blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Snow will gradually diminish across the area Friday morning. At
this time, storm total accumulations averaging 2 to 5 inches are
anticipated. The strong winds will continue to produce reduced
visibility in areas of blowing and drifting snow through midday
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed. However, reports of
snowfall and visibility would be greatly appreciated.